WEDNESDAY, Oct. 13 (HealthDay News) -- Bisphosphonates may put users at risk for atypical thigh bone fractures, according to a warning to health care providers and patients issued Oct. 13 by the U.S. Food and Drug Administration; the risk will be reflected in a labeling change and Medication Guide.
The association between atypical femur fractures and bisphosphonates is not clear, but these fractures have been reported predominantly in patients taking the bone loss-inhibiting drugs. The FDA's warning is based on a review of all bisphosphonate-related data, including a report by the American Society for Bone Mineral Research Task Force that recommends additional product labeling, improved identification and tracking of patients with atypical femur fractures, and further research into bisphosphonates' potential role in the fractures.
The FDA recommends that health care professionals be aware of the risk of atypical femur fractures in patients taking bisphosphonates and that they evaluate use of the drugs for patients beyond five years' duration. The FDA notes that the labeling changes and Medication Guide will only affect only bisphosphonates approved for osteoporosis and will not apply to bisphosphonates used for Pagets disease or cancer/hypercalcemia.
"The FDA is continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long-term for osteoporosis treatment," Sandra Kweder, M.D., deputy director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, said in a statement. "In the interim, it's important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis."